Experience with Seroquel anyone?

Discussion in 'General Parenting' started by gcvmom, May 30, 2008.

  1. gcvmom

    gcvmom Here we go again!

    So the latest with difficult child 2 now that psychiatrist called me a few minutes ago... he feels that we ARE seeing some hypomania based on the obsessive toothbrush incident in the store, the frenetic cleaning of his room last night, the intense worry over certain things, all since pulling Risperdal because of dystonia.

    He believes the stimulant is probably making things worse, and that Depakote is not enough on it's own.

    And clearly, the clonazepam won't do a thing for stabilizing his mood.

    So now he's advocating Seroquel, and felt pretty confident that we won't have any issues with dystonia like he did on Risperdal, Abilify and Zyprexa.

    He asked me to check in with the neuro to get his blessing, and is going to try to squeeze us in Monday morning to see difficult child 2 for himself and make sure this is the right tact before prescribing.

    Meanwhile, he's to come off stimulants completely for the weekend.

    So what can we expect with Seroquel?
  2. MyFriendKita

    MyFriendKita Member

    My son took it for nearly a year, and, although we thought it was a godsend (no more raging), he absolutely hated it. He said it made him feel jumpy, like he had to move all the time. He also didn't like it because it made him sleepy, and he liked staying up all night. His psychiatrist told us it's very sedating at dosages under 150 mg, but not at dosages above that. We could never get our son to take more than 100 mg. It also made him very hungry in the beginning, but that wore off pretty fast (he didn't gain any weight on it). He finally just refused to take it any longer, but by that time he was on Lamictal, and that seemed to be enough to keep him on an even keel.
  3. smallworld

    smallworld Moderator


    My son has been on Seroquel since December. We were very wary about trialing it because he had a severe dystonic reaction to Risperdal (uncontrollable mouth opening, tongue thrusting and lip licking to the point of causing a staph infection around his mouth). We were so spooked by his reaction that we wouldn't allow him to trial an AP for 2.5 years!

    J's attending psychiatrist at his day treatment urged us to give Seroquel a try because J was manic and staying up all night (and he was already at therapeutic doses of Lamictal and Zonegran). Not only did it stop the mania, but it also lifted his unrelenting depression. We've lowered the dose some since day treatment -- J was falling asleep during his morning classes -- but he is still doing great 6 months later. We couldn't be happier that we tried Seroquel.

    Our neuro, by the way, told us that Seroquel is a lot "softer" of an AP than Risperdal. Just so you know, about 1 mg Risperdal = 200 mg Seroquel. For sleep and anxiety, the dose is generally between 25 mg and 200 mg. For mania, the dose is generally between 300 mg and 600 mg. If you're worried about dystonia, insist on slow titration.

    Good luck.
  4. gcvmom

    gcvmom Here we go again!

    Thanks for the feedback rm1976 and smallworld :) Since he's still young enough to mind his mommy ;) I'm not too concerned about compliance. We're familiar with the hungries caused by other neuroleptics, as well as the weight gain, but hopefully that won't be a problem based on what you've described.

    Smallworld, I am SO relieved to hear such a glowing report! psychiatrist said the Seroquel would take the place of both Depakote ER and Lamictal, so maybe it is worth at try. He assured me it's very different than the other neuroleptics. I would hope that with difficult child's history he would also be cautious about the titration rate.

    Well, too bad I just reordered Lamictal, thinking difficult child 2 was going to restart it -- but at least his dad can take it since he's on it for seizure control!
  5. smallworld

    smallworld Moderator

    Given your difficult child's mood issues, I think your psychiatrist MAY be too optimistic about Seroquel monotherapy. He may just need an MS along with an AP.
  6. gcvmom

    gcvmom Here we go again!

    So in your experience, what other mood stabilizers are effective with Seroquel?
  7. MyFriendKita

    MyFriendKita Member

    My son took Lamictal and Seroquel at the same time for about ten months, and it was a good combination for him.
  8. For my difficult child, depakote and seroquel worked like a charm for mood stability. However, 80 lbs and high blood sugar as well as numbness had him stop that combo. Too bad because it really did the trick.
  9. smallworld

    smallworld Moderator

    In a word, Lamictal. But my son does lie on the depressive end of the mood spectrum.

    Obviously, medication effectiveness varies by child. I just happen to be a huge fan of Lamictal because two of my children have done very well on it and side effects are minimal.
  10. flutterbee

    flutterbee Guest

    I did Lamictal for a while and loved it. But my issue is depression, not mania.

    Personally, I would not do two changes at once, i.e., stop the Depakote and simultaneously add Seroquel. Then it becomes hard to determine what is causing what, Know what I mean?? If you decide to try to Difficult Child the Depakote, I would at least add the Seroquel first and get a feel for where he's at. Then if you have problems you'll know where the cause lies.
  11. gcvmom

    gcvmom Here we go again!

    My husband has become a NEW PERSON on Lamictal. difficult child 2 has a lot of qualities that his dad has physically, mentally, and emotionally -- he actually reminds me very much of husband's father.

    Well, I'll keep you posted as our journey unfolds. Tonight we're increasing clonazepam to 0.25mg per the neuro since 1/2 that amount didn't do a thing. Tomorrow and Sunday, no stimulant. I'll have to warn his teachers and the principal for Monday...
  12. gcvmom

    gcvmom Here we go again!

    Heather, you make a good point. I'll talk to psychiatrist about it Monday when we go in. Thank yoU!
  13. timer lady

    timer lady Queen of Hearts

    kt has been taking seroquel for 3 going on 4 years now. It has been, by far, the most stablizing medication for her. At one point she was on almost 700 mg/daily & is not down to 400/daily with PRN doses of up to 200 mg.

    Once seroquel was added to her tegretol we saw an almost immediate difference.

    Having said that you may see in increase in appetite (one of the major side effects). kt gained a good deal of weight but has, with the onset of puberty, begun to thin out & is looking very good. We decided that the benefit of seroquel was more important than the weight gain.

    Keeping fingers crossed that it works as well for your difficult child.
  14. Wiped Out

    Wiped Out Well-Known Member Staff Member

    For my difficult child Seroquel was not at all good but that was him. It made him rage even worse than when he wasn't on it.
  15. Sara PA

    Sara PA New Member

    I question any doctor who persists in prescribing antipsychotics for a child who has a condition possibly related to antipsychotic and who has already had adverse reaction to three of them already. I'm simply flummoxed about why anticonvulsant mood stablizers are so often the last choice to try and the first choice to get rid of by so many psychiatrists. I read about so many who will try anything except a real mood stabilizer even if it means putting kids who have reacted badly to three different drugs in one class (be it antipschotics or antidepressants) rather than try an unopposed true mood stabilizer.

    If my child had dystonic reactions to three antipsychotics and a condition often caused by antipsychotics (more often than cause by infection), I wouldn't go down that road again.